Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Dr G: Abilify question
monkeybee posted:
Hi Dr G,

I have been taking Abilify since October with few side effects. I was taking 20 mg but recently (1 week) my pdoc increased this to 30 mg. I've been so tired that I have been falling asleep during the day. The increase was due to mania and I was only sleeping a few hours per night prior to the increase. Also, I feel like the medicine hasn't actually made the mania better but it has instead only dumbed down the symptoms (I feel slowed down but still anxious and agitated, although to a MUCH lesser degree). Is excessive sleepiness a side effect of this medicine, especially at a higher dose? Is it normal to for the symptoms to be treated but the problem still there?

Thank you,
Joseph F Goldberg, MD responded:
Dear Sarah,

The studies done with Abilify for acute mania by the manufacturer found no greater antimanic efficacy at 30 mg than 15 mg (those were the two doses they compared), but more side effects, including sedation. For delusions or hallucinations, higher doses are sometimes used. For mania, usually a mood stabilizer such as Depakote or lithium is paired with an antpsychotic such as Abilify rather than just using an antipsychotic alone.

Dr. G.
monkeybee replied to Joseph F Goldberg, MD's response:
Thanks Dr. G. I am also taking a mood stabilizer but there was not much room for an increase and we can't try many new meds since I am pregnant. That said, it seems that is exactly what has happened... the increase in side effects with only some improvement in my overall condition (and I wonder if that is only because of the side effects). I see my pdoc again in a week so I will discuss the side effects with her then. Thanks again for your help!

Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Screen out people who can't seem to "get it"....
There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
Was this Helpful?
37 of 43 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.